Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 361, NWS Dodge City, KS

July 29, 2018Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 10:38 PM CDT for Morton County, Stevens County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 10:38 PM CDT (03:38 UTC)
Expired
Jul 29, 2018, 11:15 PM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
80.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:38 PM CDTHAIL 1.7510 Nnw Feterita, KSGOLF BALL SIZE HAIL REPORTED.
Jul 29, 10:42 PM CDTHAIL 1.259 Nw Feterita, KSHALF DOLLAR SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 8:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KDDC 300338
SVRDDC
KSC129-189-300415-
/O.NEW.KDDC.SV.W.0361.180730T0338Z-180730T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1038 PM CDT SUN JUL 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1115 PM CDT.

* At 1038 PM CDT, a severe thunderstorm was located very near Rolla, 
  moving south at 60 mph. This replaces the previous warning for 
  Morton and Stevens counties.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and tennis ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Hugoton, Elkhart, Rolla, Richfield, Wilburton and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10198 3737 10187 3739 10128 3700 10109
TIME...MOT...LOC 0338Z 338DEG 50KT 3710 10161 

HAIL...2.50IN
WIND...80MPH
 
$$

JJOHNSON
3 follow-up statements
525 
WWUS53 KDDC 300346
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1046 PM CDT SUN JUL 29 2018

KSC129-189-300415-
/O.CON.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1046 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR EASTERN MORTON AND STEVENS COUNTIES...

At 1046 PM CDT, a severe thunderstorm was located 7 miles south of
Feterita, moving southeast at 55 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and two inch hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10176 3736 10168 3739 10128 3700 10109
TIME...MOT...LOC 0346Z 324DEG 46KT 3705 10150 

HAIL...2.00IN
WIND...80MPH
 
$$

JJOHNSON
960 
WWUS53 KDDC 300401
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1101 PM CDT SUN JUL 29 2018

KSC129-189-300415-
/O.CON.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1101 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHERN STEVENS COUNTIES...

At 1100 PM CDT, a severe thunderstorm was located 9 miles south of
Feterita, moving southeast at 40 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Hugoton, Rolla and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10173 3729 10169 3729 10123 3700 10109
TIME...MOT...LOC 0400Z 321DEG 27KT 3703 10142 

HAIL...2.00IN
WIND...70MPH
 
$$

JJOHNSON
076 
WWUS53 KDDC 300416
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1116 PM CDT SUN JUL 29 2018

KSC129-189-300426-
/O.EXP.KDDC.SV.W.0361.000000T0000Z-180730T0415Z/
Morton KS-Stevens KS-
1116 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
SOUTHERN STEVENS COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3700 10173 3729 10169 3729 10123 3700 10109
TIME...MOT...LOC 0416Z 338DEG 50KT 3683 10132 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 6:13 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
613 PM CDT Sun Jul 29 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Jul 29 2018

Another round of storms is expected again tonight as a shortwave
glides around the Upper level high centered over the Desert
Southwest. A few of these storms will be capable of becoming
severe. Heavy rain will also accompany these storms leading to
flooding in some places. The main part of this disturbance looks
to move out of the area by tomorrow morning, however, a few
scattered showers will be possible during the morning and early
afternoon hours. Skies look to become mostly cloudy tonight and
continue through tomorrow morning. Decreased cloudiness is then
expected tomorrow afternoon. Winds will generally be from an
easterly direction tonight shifting to more of a northeasterly
direction tomorrow. As for temperatures, lows tonight look to
range from around 60 degrees across west central Kansas to upper
60s across south central Kansas. Highs tomorrow only look to reach
to around 80 degrees due to the prolonged cloud cover.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Jul 29 2018

A drier weather pattern is in store for much of the long term
forecast as upper level ridging builds over the western United
States and troughing in the east. The only exception to this will
be across far western Kansas later this week where convection that
develops across eastern Colorado could ooze into the area. Winds
will generally be from a southerly direction through this time
frame as lee troughing develops across eastern Colorado. As for
temperatures, highs look to reach into the 80s through Wednesday
with low 90s returning later this week into the weekend. Lows will
generally fall into the 50s Monday night with 60s through mid
week. Lows in the 70s will then be possible across south central
Kansas later this week with mid to upper 60s elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Jul 29 2018

VFR conditions will prevail at all TAF sites through late this
evening. Thunderstorms are then expected to spread southeast
across western Kansas overnight, potentially affecting all TAF
sites with periods of MVFR/IFR conditions through early Monday
morning. Otherwise, expect predominately VFR conditions to return
mid/late Monday morning. East-northeast winds 10 to 20kt will
persist across southwest and central Kansas through Monday
afternoon as surface high pressure shifts slowly southward across
the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  58  84 /  70  40   0   0
GCK  62  79  56  83 /  70  40   0   0
EHA  62  80  58  84 /  70  40   0  10
LBL  65  80  58  85 /  60  40   0   0
HYS  61  77  58  83 /  60  40   0   0
P28  67  83  61  86 /  60  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 18 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Sun Jul 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible early tonight across
western Kansas, mainly west of highway 83. Hail up to half dollar
size, wind gusts of 70 mph, and very heavy rainfall will be the
main hazards.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible early Monday. Severe
weather is not anticipated but frequent lightning and brief moderate
to heavy rainfall will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight,
mainly between 7 pm and midnight. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 29, 10:05 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1005 PM CDT SUN JUL 29 2018

KSZ062-063-075-076-300345-
Finney KS-Kearny KS-Grant KS-Haskell KS-
1005 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHERN HASKELL
COUNTIES UNTIL 1045 PM CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Deerfield, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin, Holcomb, Deerfield and Plymell.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3804 10130 3812 10110 3762 10069 3763 10129
TIME...MOT...LOC 0305Z 330DEG 31KT 3803 10117

JJOHNSON
Local storm report, Jul 29, 10:12 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             MANTER                  37.53N 101.88W
07/29/2018  E1.75 INCH       STANTON            KS   PUBLIC

            PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.

&&
Local storm report, Jul 29, 10:20 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 WNW JOHNSON CITY      37.58N 101.78W
07/29/2018  E1.25 INCH       STANTON            KS   EMERGENCY MNGR

&&
Local storm report, Jul 29, 10:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1028 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     8 N MANTER              37.64N 101.89W
07/29/2018                   STANTON            KS   EMERGENCY MNGR

            THE EMERGENCY MANAGER DESCRIBED VEHICLES
            THAT WERE LIFTED OFF THE ROAD AT THIS
            LOCATION AND OVERTURNED.

&&
Special weather statement, Jul 29, 10:36 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1036 PM CDT SUN JUL 29 2018

KSZ089-300415-
Comanche KS-
1036 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE COUNTY UNTIL
1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Coldwater, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3725 9950 3737 9943 3737 9903 3700 9902
      3700 9904
TIME...MOT...LOC 0335Z 289DEG 28KT 3731 9938

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min
Jul 29, 9:54 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens51 min
Jul 29, 10:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 29, 10:36 PM CDTSpecial Weather StatementDDCComanche39 min
Jul 29, 10:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Jul 29, 10:48 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton42 min
Jul 29, 11:04 PM CDTSpecial Weather StatementDDCBarber56 min
Jul 30, 12:46 AM CDTAreal Flood WarningDDCGrant, Hamilton, Morton, Stanton, Stevens7 hr
Jul 30, 10:33 AM CDTSpecial Weather StatementDDCStafford42 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDDCKiowa45 min
Jul 30, 5:10 PM CDTSpecial Weather StatementDDCEllis, Rush65 min
Jul 30, 5:55 PM CDTSpecial Weather StatementDDCStafford65 min
Jul 30, 6:26 PM CDTSevere Thunderstorm WarningDDCPawnee, Pratt, Stafford33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.